Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Columbia, SC

April 26, 2003Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Apr 26, 2003, 1:43 PM EDT for Lancaster County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 1:43 PM EDT (17:43 UTC)
Expired
Apr 26, 2003, 2:45 PM EDT
In force
62 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

153 
WUUS52 KCAE 261743
SVRCAE
SCC057-261845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
141 PM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 245 PM EDT.

* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES NORTHWEST OF LANCASTER..MOVING EAST 
  SOUTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...    
    VAN WYCK.
    ANDREW JACKSON STATE PARK.
    LANCASTER.
    ELGIN.

THIS STORM WILL PRODUCE DIME SIZE HAIL.

LAT...LON 3496 8087 3473 8088 3462 8059 3478 8053

LCV/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 10:44 AM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 26, 10:44 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1044 AM EDT SAT APR 26 2003

DISC:  WILL ISSUE A QUICK UPDATE TO CLEAN UP WORDING OF ZONES FOR
THE AFTERNOON. COLD FRONT APPEARS TO BE ACROSS SW TO NE ACROSS THE
CENTRAL PORTION OF THE STATE LATE THIS MORNING. FRONT SHOULD SLOWLY
PUSH EASTWARD DURING THE AFTERNOOON...REACHING THE COAST LATE THIS
AFTERNOON/EVENING. BEST INSTABILITY TO BE ALONG THE COASTAL PLAIN
THIS AFTERNOON...BUT EXPECT SOME THUNDERSTORMS ACROSS THE EASTERN
PORTION OF THE CWA LATE THIS MORNING/EARLY AFTERNOON. LIKE OTHERS
THIS MORNING...COULD PRODUCE HAIL.

FCSTID =   77
CAE   75  53  80  54 /  20  10  10   0
AGS   75  52  79  53 /  10  10  10   0
SSC   76  54  80  55 /  40  10  10   0
OGB   76  54  80  55 /  40  10  10   0

.CAE...
GA...NONE.
SC...NONE.

LCV
Hazardous weather outlook, Apr 26, 4:45 AM EDT, 8 hours 58 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-261130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
445 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

...SEVERE THUNDERSTORMS POSSIBLE TODAY...

THE STORM PREDICTION CENTER HAS PLACED THE MIDLANDS IN A SLIGHT RISK
FOR SEVERE STORMS TODAY.

A COLD FRONT STRETCHING FROM NORTHEASTERN GEORGIA TO THE GULF COAST
WILL MOVE ACROSS THE AREA LATER TODAY. SCATTERED STRONG
THUNDERSTORMS MAY DEVELOP ACROSS THE AREA WITH A FEW STORMS POSSIBLY
REACHING SEVERE LIMITS. WIND GUSTS UP TO 60 MPH AND LARGE HAIL ARE
POSSIBLE.

MINOR RIVER FLOODING WILL CONTINUE ON THE CONGAREE RIVER TODAY. FOR
MORE INFORMATION SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY THIS
OFFICE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED TODAY...SO SPOTTER
ACTIVATION SHOULD NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.